Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 61, NWS St. Louis, MO

May 21, 20194 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2019, 8:45 PM CDT for 4 counties in Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2019, 8:45 PM CDT (01:45 UTC)
Expired
May 21, 2019, 9:30 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IL, Fayette County, IL, Marion County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 131 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 466 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
466 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

646 
WUUS53 KLSX 220145
SVRLSX
ILC027-051-121-135-220230-
/O.NEW.KLSX.SV.W.0061.190522T0145Z-190522T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
845 PM CDT Tue May 21 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clinton County in south central Illinois...
  Northwestern Marion County in south central Illinois...
  Fayette County in south central Illinois...
  Southeastern Montgomery County in south central Illinois...

* Until 930 PM CDT.

* At 844 PM CDT, severe thunderstorms were located along a line
  extending from Witt to near Van Burensburg to near Shobonier,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vandalia, Nokomis, St. Elmo, Ramsey, Witt, Brownstown, Patoka,
  Shobonier, Wrights Corner, Boulder, Van Burensburg, Avena, Irving,
  Shafter, Herrick, St. Peter, Fillmore, Coalton, Ohlman and Vernon.

This includes Interstate 70 in Illinois between exits 61 and 76.
 
This also includes Ramsey Lake State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3864 8918 3874 8927 3874 8925 3881 8926
      3885 8917 3899 8926 3903 8925 3903 8929
      3930 8947 3935 8940 3935 8914 3922 8914
      3922 8881 3891 8881 3891 8869
TIME...MOT...LOC 0144Z 233DEG 32KT 3926 8937 3905 8923 3887 8918 

HAIL...1.00IN
WIND...60MPH
 
$$

BSH
2 follow-up statements
241 
WWUS53 KLSX 220157
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
857 PM CDT Tue May 21 2019

ILC027-121-220206-
/O.CAN.KLSX.SV.W.0061.000000T0000Z-190522T0230Z/
Clinton IL-Marion IL-
857 PM CDT Tue May 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON AND
NORTHWESTERN MARION COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.

LAT...LON 3882 8913 3882 8914 3899 8926 3903 8925
      3935 8932 3935 8914 3922 8914 3922 8881
      3891 8881
TIME...MOT...LOC 0156Z 233DEG 32KT 3932 8927 3911 8913 3893 8908 

$$

ILC051-135-220230-
/O.CON.KLSX.SV.W.0061.000000T0000Z-190522T0230Z/
Fayette IL-Montgomery IL-
857 PM CDT Tue May 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR FAYETTE AND SOUTHEASTERN MONTGOMERY COUNTIES...

At 856 PM CDT, severe thunderstorms were located along a line
extending from Nokomis to near Ramsey to near Vandalia, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vandalia, Nokomis, St. Elmo, Ramsey, Brownstown, Wrights Corner,
Shobonier, Avena, Shafter, Herrick, Coalton, Ohlman, Bingham,
Wenonah, Loogootee, St. James, Bayle City and Hagerstown.

This also includes Ramsey Lake State Park.
 
This includes Interstate 70 in Illinois between exits 61 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3882 8913 3882 8914 3899 8926 3903 8925
      3935 8932 3935 8914 3922 8914 3922 8881
      3891 8881
TIME...MOT...LOC 0156Z 233DEG 32KT 3932 8927 3911 8913 3893 8908 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

BSH
893 
WWUS53 KLSX 220211
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
911 PM CDT Tue May 21 2019

ILC135-220221-
/O.CAN.KLSX.SV.W.0061.000000T0000Z-190522T0230Z/
Montgomery IL-
911 PM CDT Tue May 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.

LAT...LON 3904 8914 3922 8914 3922 8881 3891 8881
      3887 8909
TIME...MOT...LOC 0211Z 233DEG 32KT 3940 8913 3919 8899 3901 8894 

$$

ILC051-220230-
/O.CON.KLSX.SV.W.0061.000000T0000Z-190522T0230Z/
Fayette IL-
911 PM CDT Tue May 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN FAYETTE COUNTY...

At 911 PM CDT, severe thunderstorms were located along a line
extending from near Pana to 7 miles northeast of Ramsey to
Brownstown, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vandalia, St. Elmo, Ramsey, Brownstown, Wrights Corner, Shobonier,
Avena, Herrick, Loogootee and St. James.

This also includes Ramsey Lake State Park.
 
This includes Interstate 70 in Illinois between exits 63 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3904 8914 3922 8914 3922 8881 3891 8881
      3887 8909
TIME...MOT...LOC 0211Z 233DEG 32KT 3940 8913 3919 8899 3901 8894 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:01 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 21, 7:01 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
701 PM CDT Tue May 21 2019

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 437 PM CDT Tue May 21 2019

Line of thunderstorms is expected to move northeast across the CWA
late this afternoon and early this evening. Atmosphere has rapidly
destabilized ahead of it as 60s and lower 70 dewpoints have surged
north into the southern CWA allowing for MLCAPES to jump into the
1000-1500+ J/kg range. This is further evidenced by the appearance
of a well developed cumulus field that is moving northward into
the CWA. Latest RAP low level convergence fields supports CAMS
simulated reflectivity which depicts the current line progressing
eastward across the CWA through the evening. Deep layer and low
layer shear supports the line producing damaging winds with
embedded tornadoes and perhaps some hail given the steep lapse
rates. In addition any discrete storms that do develop ahead of
the line will also be capable of producing all hazards.

Will continue the flash flood watch until midnight. While the line
will be progressive, it will have very heavy rainfall rates.
Therefore cannot rule out a flash flood threat given the already
wet ground over the area. This line will move east of the CWA
after midnight with dry conditions expect by 12Z.

Wednesday looks like about one of the only dry days as the there
will be no upper systems moving across the area. By Wednesday
night however, both the NAM/GFS are showing another weak shortwave
moving over the area at the some time that a front will be aligned
over Missouri and Illinois. Will go with a chance of showers and
thunderstorms as there may be some chance for a few strong storms.

Britt

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 437 PM CDT Tue May 21 2019

The extended part of the forecast will be highlighted by warm
temperatures and a chance of thunderstorms through the Memorial
Day weekend. The GEFS and deterministic models are in reasonable
agreement into early next week that east-west front set up
underneath quasi-zonal upper flow. This will be between a large
upper high over the southeastern CONUS and trough over the
southwest. Coverage of thunderstorms over our area will be
determined by the ultimate location of the front and how much
upper ridging will be over the CWA. For now will keep with above
normal temperatures given forecast 850mb temperatures between
15-20C and a persistent chance of thunderstorms.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 641 PM CDT Tue May 21 2019

A line of thunderstorms will continue to affect the St. Louis area
terminals through 01Z before moving into Illinois. There will be a
threat for gusts up to 50KTS, hail, and isolated tornadoes at
KCPS.  There will also be MVFR/IFR ceilings and visibilities with
it. MVFR visibilities and ceilings will also occur at KUIN and
KCOU before moving out later this evening. Then dry and VFR
conditions are expected at all of the terminals by 06Z.

SPECIFICS FOR KSTL:

Thunderstorms will move east of the terminal by 01Z. Dry and VFR
conditions expected by 06Z. Southerly winds will gust to around
20KTS at times trough the end of the period.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until midnight CDT tonight for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
     MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO-Washington MO.

IL...Flash Flood Watch until midnight CDT tonight for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, May 21, 3:58 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
358 PM CDT Tue May 21 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
358 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are likely this evening. Damaging wind is the
primary threat, with isolated tornadoes and large hail also
possible.

A flash flood watch is in effect until midnight tonight. Locally
heavy rain from last night combined with expected heavy rain from
thunderstorms this evening may produce dangerous flash flooding.

Major river flooding is ongoing along portions of the Illinois
River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Major river flooding is expected over the next week along the
Mississippi, Missouri, and Illinois Rivers. Crests at some locations
will be close to or greater than what were seen earlier this year.

The chance for thunderstorms will continue from Wednesday night
through Monday across parts of our area. A few strong to severe
storms are possible Wednesday night into Thursday over central and
northeast Missouri into west central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening across much of
the area.

Britt

In the hours before

Local storm report, May 21, 7:24 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FUNNEL CLOUD     2 SE ALTON              38.89N 90.12W
05/21/2019                   MADISON            IL   TRAINED SPOTTER

&&

MRM
Local storm report, May 21, 7:33 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             AMES                    38.15N 90.06W
05/21/2019  E0.70 INCH       MONROE             IL   PUBLIC

&&

SALLY
Local storm report, May 21, 7:45 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             CASEYVILLE              38.64N 90.03W
05/21/2019  E0.25 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

SALLY
Local storm report, May 21, 7:50 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
750 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLASH FLOOD      GRANITE CITY            38.72N 90.13W
05/21/2019                   MADISON            IL   TRAINED SPOTTER

            ESTIMATED 7-8 INCHES OF WATER IN ROAD AT
            25TH STREET AND EDWARDSVILLE ROAD. WATER UP
            TO MID TIRE AT WALNUT ST AND NIEDRINGHAUS
            AVE.

&&

MRM
Local storm report, May 21, 8:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
828 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       BALLWIN                 38.59N 90.55W
05/21/2019  M0.58 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            DAILY RAINFALL AS OF 7:30 PM.

&&

MRM
Local storm report, May 21, 8:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
834 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     COLUMBIA                38.46N 90.23W
05/21/2019                   MONROE             IL   EMERGENCY MNGR

            POWER LINES DOWN. TIME ESTIMATED FROM RADAR.

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:08 PM CDTTornado WarningLSXMadison, Saint Clair37 min
May 21, 7:36 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Macoupin, Madison, Montgomery39 min
May 21, 7:46 PM CDTTornado WarningLSXBond, Madison29 min
May 21, 7:56 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Marion, Saint Clair, Washington53 min
May 21, 8:08 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Montgomery52 min
May 21, 8:27 PM CDTTornado WarningLSXBond, Clinton, Fayette, Marion21 min
May 22, 9:36 AM CDTRiver Flood WarningLSXBrown14 days
May 22, 9:52 AM CDTRiver Flood WarningLSXFayette4 days
May 22, 1:53 PM CDTFlash Flood WatchLSXAdams14 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.